Advertisement

Upper Bounds in Discrepancy Theory

  • William W. L. Chen
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 23)

Abstract

Through the use of a few examples, we shall illustrate the use of probability theory, or otherwise, in the study of upper bound questions in the theory of irregularities of point distribution. Such uses may be Monte Carlo in nature but the most efficient ones appear to be quasi Monte Carlo in nature. Furthermore, we shall compare the relative merits of probabilistic and non-probabilistic techniques, as well as try to understand the actual role that the probability theory plays in some of these arguments.

Keywords

Discrepancy Theory Deterministic Case Uniform Measure Periodicity Property Walsh Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Alexander, J.R., Beck, J., Chen, W.W.L.: Geometric discrepancy theory and uniform distribution. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry (2nd edition), pp. 279–304. CRC Press (2004)Google Scholar
  2. 2.
    Beck, J.: Balanced two-colourings of finite sets in the square I. Combinatorica 1, 327–335 (1981)Google Scholar
  3. 3.
    Beck, J.: Irregularities of distribution I. Acta Math. 159, 1–49 (1987)Google Scholar
  4. 4.
    Beck, J., Chen, W.W.L.: Irregularities of Distribution. Cambridge Tracts in Mathematics 89, Cambridge University Press (1987)Google Scholar
  5. 5.
    Bilyk, D.: Cyclic shifts of the van der Corput set. Proc. American Math. Soc. 137, 2591–2600 (2009)Google Scholar
  6. 6.
    Bilyk, D., Lacey, M.T., Vagharshakyan, A.: On the small ball inequality in all dimensions. J. Funct. Anal. 254, 2470–2502 (2008)Google Scholar
  7. 7.
    Chen, W.W.L.: On irregularities of distribution. Mathematika 27, 153–170 (1980)Google Scholar
  8. 8.
    Chen, W.W.L.: On irregularities of distribution II. Quart. J. Math. Oxford 34, 257–279 (1983)Google Scholar
  9. 9.
    Chen, W.W.L.: Fourier techniques in the theory of irregularities of point distribution. In: Brandolini, L., Colzani, L., Iosevich, A., Travaglini, G. (eds.) Fourier Analysis and Convexity, pp. 59–82. Birkhäuser Verlag (2004)Google Scholar
  10. 10.
    Chen, W.W.L., Skriganov, M.M.: Davenport’s theorem in the theory of irregularities of point distribution. Zapiski Nauch. Sem. POMI 269, 339–353 (2000); J. Math. Sci. 115, 2076–2084 (2003)Google Scholar
  11. 11.
    Chen, W.W.L., Skriganov, M.M.: Explicit constructions in the classical mean squares problem in irregularities of point distribution. J. reine angew. Math. 545, 67–95 (2002)Google Scholar
  12. 12.
    Chen, W.W.L., Skriganov, M.M.: Orthogonality and digit shifts in the classical mean squares problem in irregularities of point distribution. In: Schlickewei, H.P., Schmidt, K., Tichy, R.F. (eds.) Diophantine Approximation: Festschrift for Wolfgang Schmidt, pp. 141–159. Developments in Mathematics 16, Springer Verlag (2008)Google Scholar
  13. 13.
    Chen, W.W.L., Travaglini, G.: Deterministic and probabilistic discrepancies. Ark. Mat. 47, 273–293 (2009)Google Scholar
  14. 14.
    Chen, W.W.L., Travaglini, G.: Some of Roth’s ideas in discrepancy theory. In: Chen, W.W.L., Gowers, W.T., Halberstam, H., Schmidt, W.M., Vaughan, R.C. (eds.) Analytic Number Theory: Essays in Honour of Klaus Roth, pp. 150–163. Cambridge University Press (2009)Google Scholar
  15. 15.
    Davenport, H.: Note on irregularities of distribution. Mathematika 3, 131–135 (1956)Google Scholar
  16. 16.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences. Cambridge University Press (2010)Google Scholar
  17. 17.
    Drmota, M., Tichy, R.F.: Sequences, Discrepancies and Applications. Lecture Notes in Mathematics 1651, Springer Verlag (1997)Google Scholar
  18. 18.
    Faure, H.: Discrépance de suites associées à un système de numération (en dimension s). Acta Arith. 41, 337–351 (1982)Google Scholar
  19. 19.
    Halton, J.H.: On the efficiency of certain quasirandom sequences of points in evaluating multidimensional integrals. Num. Math. 2, 84–90 (1960)Google Scholar
  20. 20.
    Halton, J.H., Zaremba, S.K.: The extreme and L 2 discrepancies of some plane sets. Monatsh. Math. 73, 316–328 (1969)Google Scholar
  21. 21.
    Kendall, D.G.: On the number of lattice points in a random oval. Quart. J. Math. 19, 1–26 (1948)Google Scholar
  22. 22.
    Matoušek, J.: Geometric Discrepancy. Algorithms and Combinatorics 18, Springer Verlag (1999, 2010)Google Scholar
  23. 23.
    Montgomery, H.L.: Ten Lectures on the Interface between Analytic Number Theory and Harmonic Analysis. CBMS Regional Conference Series in Mathematics 84, American Mathematical Society (1994)Google Scholar
  24. 24.
    Pollard, D.: Convergence of Stochastic Processes. Springer Verlag (1984)Google Scholar
  25. 25.
    Roth, K.F.: On irregularities of distribution. Mathematika 1, 73–79 (1954)Google Scholar
  26. 26.
    Roth, K.F.: On irregularities of distribution IV. Acta Arith. 37, 67–75 (1980)Google Scholar
  27. 27.
    Schmidt, W.M.: Irregularities of distribution VII. Acta Arith. 21, 45–50 (1972)Google Scholar
  28. 28.
    Schmidt, W.M.: Irregularities of distribution X. In: Zassenhaus, H. (ed.) Number Theory and Algebra, pp. 311–329. Academic Press (1977)Google Scholar
  29. 29.
    Skriganov, M.M.: Coding theory and uniform distributions. Algebra i Analiz 13 (2), 191–239 (2001). English translation: St. Petersburg Math. J. 13, 301–337 (2002)Google Scholar
  30. 30.
    Skriganov, M.M.: Harmonic analysis on totally disconnected groups and irregularities of point distributions. J. reine angew. Math. 600, 25–49 (2006)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Macquarie UniversitySydneyAustralia

Personalised recommendations